Skip to main content Accessibility help

Inversions in Split Trees and Conditional Galton–Watson Trees


We study I(T), the number of inversions in a tree T with its vertices labelled uniformly at random, which is a generalization of inversions in permutations. We first show that the cumulants of I(T) have explicit formulas involving the k-total common ancestors of T (an extension of the total path length). Then we consider Xn, the normalized version of I(Tn), for a sequence of trees Tn. For fixed Tn's, we prove a sufficient condition for Xn to converge in distribution. As an application, we identify the limit of Xn for complete b-ary trees. For Tn being split trees [16], we show that Xn converges to the unique solution of a distributional equation. Finally, when Tn's are conditional Galton–Watson trees, we show that Xn converges to a random variable defined in terms of Brownian excursions. By exploiting the connection between inversions and the total path length, we are able to give results that significantly strengthen and broaden previous work by Panholzer and Seitz [46].



Hide All

This work was partially supported by two grants from the Knut and Alice Wallenberg Foundation, a grant from the Swedish Research Council, and the Swedish Foundations' starting grant from the Ragnar Söderberg Foundation.


Work partially conducted while affiliated with the Heilbronn Institute for mathematical research at the University of Bristol.



Hide All
[1] Addario-Berry, L., Devroye, L. and Janson, S. (2013) Sub-Gaussian tail bounds for the width and height of conditioned Galton–Watson trees. Ann. Probab. 41 10721087.
[2] Albert, M., Holmgren, C., Johansson, T. and Skerman, F. (2018) Permutations in binary trees and split trees. In 29th International Conference on Probabilistic, Combinatorial and Asymptotic Methods for the Analysis of Algorithms (AofA 2018), Vol. 110 of Leibniz International Proceedings in Informatics (LIPIcs), Schloss Dagstuhl–Leibniz-Zentrum für Informatik.
[3] Aldous, D. (1991) The continuum random tree I. Ann. Probab. 19 128.
[4] Aldous, D. (1991) The continuum random tree II: An overview. In Stochastic Analysis: Proceedings of the Durham Symposium, 1990, Vol. 167 of London Mathematical Society Lecture Note Series, Cambridge University Press, pp. 2370.
[5] Aldous, D. (1993) The continuum random tree III. Ann. Probab. 21 248289.
[6] Baeza-Yates, R. A. (1987) Some average measures in m-ary search trees. Inform. Process. Lett. 25 375381.
[7] Bender, E. A. (1973) Central and local limit theorems applied to asymptotic enumeration. J. Combin. Theory Ser. A 15 91111.
[8] Bienaymé, I. J. (1845) De la loi de multiplication et de la durée des familles. Société Philomatique Paris, 1845. Reprinted in D. G. Kendall (1975), The genealogy of genealogy branching processes before (and after) 1873, Bull. London Math. Soc. 7 225253.
[9] Broutin, N. and Holmgren, C. (2012) The total path length of split trees. Ann. Appl. Probab. 22 17451777.
[10] Cai, X. S. and Devroye, L. (2017) A study of large fringe and non-fringe subtrees in conditional Galton–Watson trees. Latin American Journal of Probability and Mathematical Statistics XIV 579611.
[11] Chauvin, B. and Pouyanne, N. (2004) m-ary search trees when m ≥ 27: A strong asymptotics for the space requirements. Random Struct. Alg. 24 133154.
[12] Coffman, E. G. Jr., and Eve, J. (1970) File structures using hashing functions. Commun. Assoc. Comput. Mach. 13 427432.
[13] Conrad, K. Probability distributions and maximum entropy.
[14] Cramer, G. (1750) Introduction à l'Analyse des Lignes Courbes Algébriques, Frères Cramer et Claude Philibert.
[15] Devroye, L. (1993) On the expected height of fringe-balanced trees. Acta Inform. 30 459466.
[16] Devroye, L. (1999) Universal limit laws for depths in random trees. SIAM J. Comput. 28 409432.
[17] Devroye, L., Holmgren, C. and Sulzbach, H. (2017) The heavy path approach to Galton–Watson trees with an application to Apollonian networks. arXiv:1701.02527
[18] DLMF (2017) NIST Digital Library of Mathematical Functions (Olver, F. W. al., eds), Release 1.0.15 of 2017-06-01.
[19] Drmota, M., Iksanov, A., Moehle, M. and Roesler, U. (2009) A limiting distribution for the number of cuts needed to isolate the root of a random recursive tree. Random Struct. Alg. 34 319336.
[20] Durrett, R. (2010) Probability: Theory and Examples, fourth edition, Vol. 31 of Cambridge Series in Statistical and Probabilistic Mathematics, Cambridge University Press.
[21] Feller, W. (1968) An Introduction to Probability Theory and its Applications, Vol. I, third edition, Wiley.
[22] Finkel, R. A. and Bentley, J. L. (1974) Quad trees a data structure for retrieval on composite keys. Acta Informatica 4 19.
[23] Flajolet, P., Poblete, P., and Viola, A. (1998) On the analysis of linear probing hashing. Algorithmica 22 490515.
[24] Flajolet, P., Roux, M. and Vallée, B. (2010) Digital trees and memoryless sources: From arithmetics to analysis. In 21st International Meeting on Probabilistic, Combinatorial, and Asymptotic Methods in the Analysis of Algorithms (AofA'10), DMTCS Proc. AM, pp. 233–260.
[25] Gessel, I. M., Sagan, B. E. and Yeh, Y. N. (1995) Enumeration of trees by inversions. J. Graph Theory 19 435459.
[26] Gittenberger, B. (2003) A note on: ‘State spaces of the snake and its tour: Convergence of the discrete snake’. J. Theoret. Probab. 16 10631067 (2004), 2003.
[27] Gut, A. (2013) Probability: A Graduate Course, second edition, Springer Texts in Statistics, Springer.
[28] Hoare, C. A. R. (1962) Quicksort. Comput. J. 5 1015.
[29] Hoeffding, W. (1963) Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 1330.
[30] Holmgren, C. (2012) Novel characteristic of split trees by use of renewal theory. Electron. J. Probab. 17 5, 127.
[31] Janson, S. (2003) The Wiener index of simply generated random trees. Random Struct. Alg. 22 337358.
[32] Janson, S. (2012) Simply generated trees, conditioned Galton–Watson trees, random allocations and condensation: Extended abstract. In 23rd International Meeting on Probabilistic, Combinatorial, and Asymptotic Methods for the Analysis of Algorithms (AofA'12), DMTCS Proc. AQ, pp. 479–490.
[33] Janson, S. (2016) Asymptotic normality of fringe subtrees and additive functionals in conditioned Galton–Watson trees. Random Struct. Alg. 48 57101.
[34] Janson, S. (2017) Random recursive trees and preferential attachment trees are random split trees. arXiv:1706.05487
[35] Janson, S. and Chassaing, P. (2004) The center of mass of the ISE and the Wiener index of trees. Electron. Comm. Probab. 9 178187.
[36] Janson, S. and Marckert, J.-F. (2005) Convergence of discrete snakes. J. Theoret. Probab. 18 615647.
[37] Knuth, D. E. (1998) The Art of Computer Programming, Vol. 3, Addison-Wesley.
[38] Kortchemski, I. (2017) Sub-exponential tail bounds for conditioned stable Bienaymé–Galton–Watson trees. Probab. Theory Rel. Fields 168 140.
[39] Louchard, G. and Prodinger, H. (2003) The number of inversions in permutations: A saddle point approach. J. Integer Seq. 6 03.2.8.
[40] Mahmoud, H. M. and Pittel, B. (1989) Analysis of the space of search trees under the random insertion algorithm. J. Algorithms 10 5275.
[41] Mallows, C. L. and Riordan, J. (1968) The inversion enumerator for labeled trees. Bull. Amer. Math. Soc. 74 9294.
[42] Margolius, B. H. (2001) Permutations with inversions. J. Integer Seq. 4 01.2.4.
[43] Neininger, R. (2001) On a multivariate contraction method for random recursive structures with applications to Quicksort. Random Struct. Alg. 19 498524.
[44] Neininger, R. and Rüschendorf, L. (1999) On the internal path length of d-dimensional quad trees. Random Struct. Alg. 15 2541.
[45] Neininger, R. and Rüschendorf, L. (2004) A general limit theorem for recursive algorithms and combinatorial structures. Ann. Appl. Probab. 14 378418.
[46] Panholzer, A. and Seitz, G. (2012) Limiting distributions for the number of inversions in labelled tree families. Ann. Combin. 16 847870.
[47] Pyke, R. (1965) Spacings (with discussion). J. Roy. Statist. Soc. Ser. B 27 395449.
[48] Régnier, M. and Jacquet, P. (1989) New results on the size of tries. IEEE Trans. Inform. Theory 35 203205.
[49] Rösler, U. (1991) A limit theorem for ‘Quicksort’. RAIRO Inform. Théor. Appl. 25 85100.
[50] Rösler, U. (2001) On the analysis of stochastic divide and conquer algorithms. Algorithmica 29 238261.
[51] Rösler, U. and Rüschendorf, L. (2001) The contraction method for recursive algorithms. Algorithmica 29 333.
[52] Sachkov, V. N. (1997) Probabilistic Methods in Combinatorial Analysis (translated from the Russian), Vol. 56 of Encyclopedia of Mathematics and its Applications, Cambridge University Press.
[53] Smith, P. J. (1995) A recursive formulation of the old problem of obtaining moments from cumulants and vice versa. Amer. Statist. 49 217218.
[54] Walker, A. and Wood, D. (1976) Locally balanced binary trees. Comput. J. 19 322325.
[55] Watson, H. W. and Galton, F. (1875) On the probability of the extinction of families. J. Anthropological Institute of Great Britain and Ireland 4 138144.

MSC classification

Inversions in Split Trees and Conditional Galton–Watson Trees


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed